Jump to content

Mestinon - Side Effects?


Sarah4444
 Share

Recommended Posts

Can anyone tell me their experiences with Mestinon? I got so fed up this month when my OI flared with PMS. I was so dizzy I could barely walk straight and when I nearly fell down the stairs I realized that at a certain point this becomes not just very annoying but dangerous. I had a prescription for Mestinon from my autonomic doc but had been afraid to try it.

I did a little reading and it seems like a hard medication to tolerate but worth it for some who can:

http://www.ncbi.nlm.nih.gov/pubmed?term=POTS%20mestinon%20grubb

I have just begun titrating up and have been having some expected side effects (nausea) but have also been having significantly increased cognitive impairment, and worse fatigue at the end of the day. I thought I was just imagining it, but my usual brain fog is much worse. I keep walking into rooms and not knowing what I am there for. Also, I play an ongoing game of Scramble with Friends with my husband, and can consistently beat him 9 out of 10 games - over the last few days he has won almost every game (not very scientific proof I know).

Has anyone else had any side effects like this (or others)? I would really appreciate any info about how it affected you, for better or worse, and what doses helped or were too much. I find cognitive impairment one of the most discouraging symptoms.

Thank you in advance.

Link to comment
Share on other sites

Sarah, I haven't tried it but am curious to see how you do on it. I get hypotensive the week before my period (which stumps my PCP because she says most people retain fluids during this time). I'm on Florinef right now but trying to get off b/c I can't take the side effects. Does Mestonin work like Midodrine, b/c if it does I wanted to keep it as an option in my back pocket to use "as needed" just for the week before my period instead of being on the Florinef all the time. What has your autonomic doc told you causes your OI during PMS, because my PCP has no idea.

Link to comment
Share on other sites

Hi Sarah,

l'm sorry to hear about the problems you're facing. As if POTS itself is not enough, a lot of us have to battle medication side effects as well. As someone told me recently - you take one pill for your illness and 10 more for the side effects of that one pill.

Here's my experience with mestinon.

I take it 3 times a day, 4 hours apart. 30 mg at 8 am, 22.5 at noon and 15 at 4 pm.

Side effects: drowsiness after the morning dose, blurred vision also in the morning (that resolved itself when I decreased the amount from 45 mg to 30), occasional stomach cramps if I don't eat before taking the pills, some loose stools (sorry if tmi); I had days when I felt slightly stoned the whole morning, but again, after 1 month on it and after reducing the doses I'm feeling a lot better now. Every now and then I get some minor muscle twitches mainly in my legs and torso and sometimes in my tongue :P , also some muscle weakness. I used to - in the first 2 weeks - sweat about 1 hour or so after taking the pills and my pupils would constrict (the pills kick in in about 45-75 min, they peak in about 1-2 hours and they act for 3-6 hours, hence the need for repeated doses during the day). Also I had a runny nose, increased salivation, and I was/am using the restroom more frequently (that may be also due to my 3-4 L water a day though).

There is a post started by ramakentesh where he describes his experience/experiment with mestinon. You might find some more info there.

One thing that I'm grateful - really grateful for - is that despite being diagnosed with POTS, despite all the meds I've tried, all those I'm still taking, I've never had any cognitive issues whatsoever.

All the best.

Alex

Link to comment
Share on other sites

My doctors wanted me on 180mg extended release but I had such bad GI side effects I couldn't tolerate it. I started from scratch with 1/4 of a 60 mg pill 1x/day and slowly worked up to twice a day until the nausea eased and I felt some symptom relief (mostly that I didn't feel like I was going to pass out on standing). That ended up being 60mg for a while. Now I need 120mg (split between morning & afternoon doses). I increase & decrease as needed, but I ended up needing less than the docs said. So take it slow... The side effects should pass and hopefully it will do you some good! :) good luck with it.

(null)

Link to comment
Share on other sites

Thank you for all that information. I seem to be having an odd reaction to it. I am only taking 15 mg because I can be quite med sensitive. The first day or so I was quite nauseous but then I thought it was helping a bit with OI, stair climbing and exercise tolerance (and maybe breathing). But then I started having really bad neurocognitive symptoms - shooting pains in my head, a headache that felt like my head was made of glass, visual distortions, loud tinnitus, irritability, severe cognitive fog.

I don't know if this is because I have H POTS (1680 on tilt) or maybe a mast cell thing? I don't think I'll be able to continue it let alone titrate up.

My doctor said OI gets worse overnight and before our periods because of haemodynamic changes that occur at these times (?).

Again, I really appreciate the info.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...